How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Katie Volat Your Own Question
Katie Volat
Katie Volat, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 172
Experience:  Veterinarian at Veterinary Hospital
Type Your Dog Veterinary Question Here...
Katie Volat is online now
A new question is answered every 9 seconds

My dog had tplo surgery 10 weeks ok. The bone has not fused

Customer Question

Hello, my dog had tplo surgery 10 weeks ok. The bone has not fused still(took X-rays), they say he has been too active and I need to put him back on trazodone (100mg) to keep him sedated. He weighs 25lbs. How much can I give? From what they told me and what I read online I feel as if it's way too much. He threw up several times today and has consistently started shaking and crying like tremors half hour after given pills. Should I try a different medication?
Submitted: 18 days ago.
Category: Dog Veterinary
Expert:  Katie Volat replied 18 days ago.

Hello, this is Dr. KV. Welcome to JustAnswer. I am reviewing your question right now and will respond to you in just a moment...

Expert:  Katie Volat replied 18 days ago.

Can you tell me a bit more...Is your dog taking any other medications right now?

Customer: replied 18 days ago.
No other medications.
Expert:  Katie Volat replied 18 days ago.

I am concerned that he threw up and was shaking after taking the trazadone. Was this the first time he took this medication? How much did he have?

Customer: replied 18 days ago.
He started it right after surgery. He did not have a problem initially as he was prescribed 1/2 a pill every 12 hrs. Because it was not sedating him enough the vet told me to bump it up to 3 pills. I never made it past 2 pills every 12 hrs as the side effects bothered me. He was off of it for about a week and now has to go back on it for more kennel time due to tplo surgery recovery.
Customer: replied 18 days ago.
He was on trazofone for 8 weeks. At the peak he was on 2 pills every 12 hours, it took me a long time to transition him into higher doses. After 8 weeks he was weaned off slowly. At week 9 he was off it completely. Now at week 10 they are telling me to restart it for more confinement time because he is too active.
Customer: replied 18 days ago.
Today I have him 1 1/2 pills @100 mg a pill. He did not eat all day and threw up several times. Previously he experienced what seemed to be tremors, I had to leave for work so I'm not sure exactly his reaction this time. Just know his food was all still there and a few areas of clear vomit and one area of yellow vomit.
Expert:  Katie Volat replied 18 days ago.

Thank you for the additional information. Trazadone is generally safe and well tolerated, it also has a very wide range, so some dogs do need to take a high dose. Based on your dog's size, it seems he is on a high dose right now. If you rather try an alternative medication, you can ask your vet about acepromazine and tramadol. Acepromazine is a tranquilizer, tramadol is a morphine-like medication. In my experience, this combination can be a good alternative to trazadone.

Expert:  Katie Volat replied 18 days ago.

From a personal perspective, my own dog recently had TPLO surgery. I started him on trazadone, but later switched him to acepromazine and tramadol. He is a very active dog and the acepromazine kept him more comfortable.

Customer: replied 18 days ago.
the vomiting and body tremors is not a sign of an issue? Like an allergy, sensitivity, or overdose?How many mg would you recommend safely for Trazadone then? Will the other medication option provide him sedation/calmess in regards ***** ***** him another 4 weeks for tplo recovery?
Expert:  Katie Volat replied 18 days ago.

It is a definite concern that he was vomiting and having tremors. It is difficult to say that those symptoms are related to the trazadone, as he was already on it for so many weeks, I would expect to see a reaction sooner. However, it is possible he is not tolerating the higher dose. I generally recommend 50 mg trazadone twice daily for a 25 pound dog, but higher doses can be given.

Acepromazine will provide sedation/tranquilization to get through 4 weeks. It can be given once or twice daily.

Customer: replied 18 days ago.
He did have tremors and vomiting during those 8 weeks I had slowly bumped him up. It seems anything over 1 pill of 100mg effects him. Is it safe to give him 1 100 mg pill every morning and then 1 midday ? He tends to keep hyper again after 4 hrs.
Customer: replied 18 days ago.
I just think his body can't tolerate anything more how 100mg at a time as that is when the negative side effects present themselves.
Customer: replied 18 days ago.
When I look up the other drug, ace, it didn't seem a recommended alternative safety wise. Are there any safer drugs to try?
Expert:  Katie Volat replied 18 days ago.

It is concerning that he has been vomiting and tremoring with the trazadone. If he were my patient, I would not continue this medication. If you prefer to stick with trazadone, you can try splitting up the dose over the day in 3 to 4 doses.

Alternatively, you can ask you vet about buprenorphine and tramadol which both provide sedation. Alprazolam (Xanax) is another option. Acepromazine is very commonly used for post-op orthopedic surgeries, travel, and occasional stressful events such as fireworks.